Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 332, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 6, 2017, 2:19 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2017, 2:19 PM MDT (20:19 UTC)
- Expired
- Oct 6, 2017, 3:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 2:45 PM MDT | HAIL 0.88 | 19 Nne Kit Carson, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055
WUUS53 KGLD 062019
SVRGLD
COC017-063-062100-
/O.NEW.KGLD.SV.W.0332.171006T2019Z-171006T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
219 PM MDT FRI OCT 6 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Western Cheyenne County in east central Colorado...
Southwestern Kit Carson County in east central Colorado...
* Until 300 PM MDT
* At 219 PM MDT, severe thunderstorms were located along a line
extending from 11 miles southeast of Arriba to 5 miles southwest of
Boyero, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kit Carson, Wild Horse and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3912 10316 3913 10316 3922 10315 3920 10242
3867 10272 3877 10317
TIME...MOT...LOC 2019Z 276DEG 36KT 3913 10318 3889 10336
HAIL...1.00IN
WIND...60MPH
$$
Husted2 follow-up statements
179
WWUS53 KGLD 062032
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
232 PM MDT FRI OCT 6 2017
COC017-063-062100-
/O.CON.KGLD.SV.W.0332.000000T0000Z-171006T2100Z/
Cheyenne CO-Kit Carson CO-
232 PM MDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR WESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...
At 232 PM MDT, severe thunderstorms were located along a line
extending from 12 miles south of Flagler to 4 miles southeast of
Boyero, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 225 PM MDT...quarter size hail
was reported 20 miles southeast of Hugo.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kit Carson, Wild Horse and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3912 10316 3913 10316 3922 10315 3920 10242
3867 10272 3877 10317
TIME...MOT...LOC 2032Z 276DEG 36KT 3912 10303 3888 10321
HAIL...1.00IN
WIND...60MPH
$$
Husted937
WWUS53 KGLD 062045
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
245 PM MDT FRI OCT 6 2017
COC017-063-062100-
/O.CON.KGLD.SV.W.0332.000000T0000Z-171006T2100Z/
Cheyenne CO-Kit Carson CO-
245 PM MDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR WESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...
At 244 PM MDT, severe thunderstorms were located along a line
extending from 17 miles south of Seibert to 11 miles northwest of Kit
Carson, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 225 PM MDT...quarter size hail
was reported 20 miles southeast of Hugo.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kit Carson, Wild Horse and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3920 10297 3920 10242 3867 10272 3877 10317
3903 10311
TIME...MOT...LOC 2044Z 271DEG 42KT 3905 10288 3890 10292
HAIL...1.00IN
WIND...60MPH
$$
HustedWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:00 PM MDT, 19 minutes earlier.
Area forecast discussion, Oct 6, 2:00 PM MDT, 19 minutes before
Area Forecast Discussion National Weather Service Goodland KS 200 PM MDT Fri Oct 6 2017 .SHORT TERM...(This evening through Saturday) Issued at 200 PM MDT Fri Oct 6 2017 Across the region this afternoon...mostly of the CWA remains mostly cloudy to cloudy as a frontal boundary lies along the souther tier. the veil of clouds is playing a role in area temps which are currently in a range from the upper 50s north...to the lower and mid 70s south where sunshine most prevalent. Some rw/trw activity is starting to get going and moving across eastern Colorado. This activity firing up ahead of upper trough over central Colorado. This system expected to shift east thru the Plains overnight tonight. System still expected to interact with surface front for the late afternoon/early evening hours...triggering additional convection. Best primed areas where best instability sets up will occur along the southern/southeastern zones where best sunshine occurring. Despite extensive cloud cover over most of the CWA...will continue mention of rw/trw across the CWA thru the overnight period...tapering from west to east and ending by 12z Saturday. This will be in tandem with exiting shortwave east of the CWA. The interaction of the shortwave and front across the region will put southern areas...south of Interstate 70...in best position for strong to severe convection...should it develop. Best chances 21z-03z. SPC continues highlights for Slight/Marginal risks for much of the area. Strong increasing WNW flow will pick up overnight on the return flow behind moving shortwave thru the region. Gusts 20-30 mph possible. Looking for overnight lows mainly in the 40s...with a few upper 30s in far western portions of NE Colorado. For Saturday...WNW downslope flow over the region during the day will provide dry conditions...sunny skies and near to above normal high temps that will range in the lower to mid 70s. Before sunny skies prevail...some lingering clouds from exiting system could remain over eastern zones thru mid morning. .LONG TERM...(Monday through Thursday) Issued at 144 AM MDT Fri Oct 6 2017 At the start of the period, an upper trough extends from the northern Plains across the Rockies, placing the region under southwest flow aloft. This trough pushes across the High Plains on Monday, generating chances for light rain showers. Depending on how cool temperatures get, a wintry mix could be observed in eastern Colorado. The main story of the extended occurs on Monday night when temperatures look to fall into the low to mid 30s across the region. This could be the first frost/freeze of the season. Weak upper ridging builds in behind the upper trough and dry conditions return by Tuesday. With no noticeable disturbances through Thursday, kept the forecast dry. A cool down is anticipated to begin the extended period, with highs only in the 40s to mid 50s on Monday. Temperatures gradually warm, returning to the upper 60s on Thursday. Lows follow suit, warming from the low/mid 30s Monday night to the 40s Wednesday night. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1123 AM MDT Fri Oct 6 2017 IFR cloud cover(BKN-OVC008) will give way to a VFR/MVFR mix after 22z this afternoon. By 22z...chances for trw increase especially for KGLD and points south...ending by 03z-04z Saturday. Winds northerly thru 03z-04z this evening then shifting to the WNW. Overall 10-20kts with gusts to 30 kts especially after 22z. LLWS for KGLD 22z-04z 340@30kts and 11z Saturday onward 320@30kts. For KMCK...00z-03z Saturday 340@35kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...JBH AVIATION...JN
Hazardous weather outlook, Oct 6, 2:14 PM MDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 214 PM MDT Fri Oct 6 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-072015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 214 PM MDT Fri Oct 6 2017 /314 PM CDT Fri Oct 6 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There are marginal and slight risks for severe thunderstorms this afternoon and early evening for much of the Tri State region. Some storms may produce large hail, damaging winds and a brief tornado. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Colder temperatures will be arriving early next week. The first freeze of the season may occur Monday night and Tuesday night, mainly in northeast Colorado and adjacent areas of northwest Kansas and southwest Nebraska, where temperatures may fall into the lower 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Oct 6, 9:04 AM MDT, 5 hours 15 minutes before
Special Weather Statement National Weather Service Goodland KS 904 AM MDT Fri Oct 6 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061800- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 904 AM MDT Fri Oct 6 2017 /1004 AM CDT Fri Oct 6 2017/ ...FOGGY CONDITIONS THIS MORNING ACROSS THE REGION... Visibility in fog around the area for the remainder of the morning will drop down to 1 to 3 miles at times. Motorists should use caution through midday on area roadways for decreased conditions...and slow down. JN
Special weather statement, Oct 6, 2:13 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Goodland KS 213 PM MDT FRI OCT 6 2017 COZ091-092-062030- Kit Carson County CO-Cheyenne County CO- 213 PM MDT FRI OCT 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 230 PM MDT... At 213 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles southeast of Arriba to 4 miles west of Karval. Movement was east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Flagler and Aroya. This includes Interstate 70 in Colorado between mile markers 390 and 410. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3930 10316 3929 10278 3877 10314 3877 10316 TIME...MOT...LOC 2013Z 263DEG 25KT 3916 10320 3873 10362 Husted
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 10:17 PM MDT | Dense Fog Advisory | GLD | Cheyenne, Kit Carson, Yuma | 11 hr |
| Oct 6, 2:13 PM MDT | Special Weather Statement | GLD | Cheyenne | 17 min |
| Oct 6, 2:41 PM MDT | Special Weather Statement | GLD | Kit Carson | 19 min |
| Oct 6, 2:56 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 64 min |
| Oct 6, 3:00 PM MDT | Special Weather Statement | GLD | Kit Carson | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.